Statin-related myopathies

    loading  Checking for direct PDF access through Ovid

Abstract

Statins are the Marmite (‘You either love it or hate it!’) of the drug world, both in terms of therapeutic benefit and risk of side effects. Proponents think that they are potential life-savers, opponents that their main benefit is lining the pockets of pharma. Some consider side effects to be a major issue, outweighing any therapeutic benefit, others that they are rare and essentially innocuous. Statin-induced myalgia is relatively common but often mild and for most people does not limit treatment. In others, reducing the dose or changing the preparation may help. In all, withdrawal of the statin leads to resolution. Statin-induced rhabdomyolysis, most often precipitated by drug–drug interaction, affects only a tiny proportion of statin users, but because of the widespread prescribing of statins is an important clinical problem. Statin-induced immune-mediated necrotising myopathy represents a novel disease mechanism and clinically mimics forms of myositis. Resolution often requires immunosuppressant drug treatment, as well as statin withdrawal.

Related Topics

    loading  Loading Related Articles